withdrawal symptoms after using progesterone daily...very scared
I hope you can advise me, I will try to be concise but it is quite a long story. I am a 37 year old female. In 2007 I withdrew extremely slowly from an anti-depressant. Each time I lowered the dose I experienced severe withdrawal symptoms that would last 2 weeks, then would stop, and then I could do the next tiny reduction. Technically speaking, that medication was not classed as 'addictive'. But that does not exclude the occurrence of major psychological withdrawal symptoms as you wean off it. Unfortunately, the final lowering- from the smallest dose down to zero, caused an absolute catastrophe for my mental health as it triggered a new problem- severe OCD, which I have now had since 2007. It is severe but my mood is stable. I am completely housebound and cannot function independently.
It seems to be the case that my brain is VERY sensitive to the starting and subsequent stopping of any substance which has an affect on mood related brain receptors/levels of neurotransmitters. All drugs, such as the SSRIs, or agents such as Inositol or Tryptophan, which raise serotonin levels in isolation, make my anxiety worse- probably through the hyper-conversion of serotonin to melatonin, which causes depression in excess. I take vitamins, minerals, taurine and N-Acetyl cysteine.
At the start of 2012 I began for the first time to experience symptoms of oestrogen dominance- mainly heavier, red, clotted periods, breast tenderness and loss of blood sugar control. I discovered your website, read all of your pages with huge interest, including your page on anxiety, and thought it sounded brilliant. I deliberately avoided looking up any other opinions as I decided to take your word for it and trust your advice. I started the cream 4 months ago as follows-
Month 1- 40mg, 2 weeks on 2 weeks off. It did not resolve the oestrogen dominance fully. No problems stopping and starting it.
Month 2- 80 mg, 2 weeks on 2 weeks off. Improved but not fully resolved. No problems stopping and starting it.
Month 3 and 4- I decided to try your advice of taking it daily without a break for 2 months, you say that it is easy to get the cycle back afterwards, so there seemed no reason to not give it a go. I increased my dose to 160 mg daily. This resolved the oestrogen dominance symptoms- my period was now lighter, brown, excellent blood sugar control and no breast tenderness. I was delighted with this and I am sure that I am now progesterone dominant . Experiencing diarrhoea however on this dose.
So I decided to make the transition from taking it daily back to taking it on the 2 weeks on 2 weeks off basis. However I am experiencing extremely severe mental withdrawal symptoms every time I try even a 20mg reduction. I've tried now several times and get the same severe rage, verbal aggression, angry mood swings, explosive sobbing and sound sensitivity. I am not talking about the recurrence of oestrogen dominance symptoms at all, these are purely mental withdrawal symptoms. I did not experience these symptoms prior to starting the cream nor whilst taking the cream, they only occur whilst attempting to reduce the dose. In addition my OCD goes sky-high during this time. So I end up having to revert back to 160mg.
I'm hoping you can answer some questions-
1. There is no way I want to stay on 160mg daily for the rest of my life. If I try again with a 10mg or 20mg reduction, how long will these terrifying withdrawal symptoms last? Will they ever dissipate? I want to reduce it by at least half and then re-assess.
2. On your anxiety page you say that benzodiazepines, such as Valium, cause dependence and addiction and so should not be used for longer than 2 weeks; and that people with anxiety disorders are at risk of addictions. You say that Progesterone increases levels of serotonin, dopamine and activates the GABA receptors; that the anti-anxiety response is similar to that found with benzodiazepines but with no addictive risks. In reply to a post entitled 'Progesterone cream withdrawal- cold turkey or wean' posted Jul 02, you say that withdrawal from progesterone is nothing like that from the benzo drugs and that there are none of the appalling symptoms experienced with benzo withdrawal.
What are you basing this information on? As they both exert their effects by activation of GABA receptors, how can this cause dependence and addiction with Valium use and not with daily high dose progesterone use? The GABA receptors receive the same activation and reduction of activation when withdrawing from either. Also, by increasing dopamine, the 'gratification hormone', progesterone must activate the same potentially addictive 'reward pathways' in the brain as Valium and some illegal drugs. So how can withdrawing from a daily high dose of progesterone cream be any different to withdrawing from any other drug that activates these addictive 'reward pathways' in the brain?
I am experiencing exactly the same withdrawal symptoms as that described with benzo withdrawal. I think I would have been ok if I had kept taking it on a 2 week on 2 week off basis because perhaps, as with Valium use, 2 weeks is not enough time to develop a dependence. To further alarm me, I have just read on a Doctor's website that she does not use natural progesterone cream with her patients because it is addictive.
3. You say that Dr Dalton used very high doses with her anxiety patients, but does she say anything about the mental withdrawal symptoms they experienced, how long the withdrawal symptoms lasted and if they ever even managed to withdraw from daily use?
I'm sorry this is so long but I am very scared. If anybody else has experienced mental withdrawal symptoms when trying to wean off progesterone cream, please can you tell me how long they lasted and if they eventually went. Thanks.